Medication Can Affect Your Eyes

July 29, 2010
 

It is important to know that many prescription and non-prescription drugs can affect your eyes and vision.  Some side effects are temporary, lasting only as long as you take the medication, but others are long term. Here is some side effects to recognize from the on-line Healthtouch library provided by the American Optometric Association.

  • Blurred vision
  • Poor night vision
  • Dry eyes
  • Double vision
  • Light sensitivity
  • Brown spots on or around the eyes
  • Changes in color vision
  • Puffy or droopy eyelids
  • Watery eyes

Ask the prescribing doctor about the side effects of the medication you are taking, and if you notice any of these symptoms, consult with him or her. A change in dosage or medication may be necessary.

Drugs that may affect your vision include:

  • Analgesics
  • Antacids
  • Antianxiety drugs
  • Antibiotics
  • Anticoagulants
  • Anticonvulsants
  • Antidepressants
  • Antihypertensives
  • Corticosteriods
  • Diuretics
  • Oral contraceptives

Combining medications can also cause visual side effects. So keep your doctors, including your optometrist, updated on all the
prescription and non-prescription drugs you are taking. You can also consult with your pharmacist about drug incompatibilities. When you have your eyes examined, ask your optometrist to send a report to your other doctors so they will be updated on your eye health and vision.
Copyright 1994-1998, American Optometric Association. Licensed to Medical Strategies, Inc. (MSI).

 
  • Keep Current!

    If you wish to keep up-to-date with Center for Vision Loss news, please share your e-mail address with us.

  • Upcoming Events